Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stochastic representation and singularities of solutions of second order equations with semidefinite characteristic form

Author: Kazuo Amano
Journal: Trans. Amer. Math. Soc. 286 (1984), 295-312
MSC: Primary 35H05; Secondary 35J70, 60J60
MathSciNet review: 756041
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the theory of partial differential equations, there is no explicit representation of solutions for general degenerate elliptic-parabolic equations. However, Stroock and Varadhan [15] have obtained a stochastic representation for such a wider class of equations in $ {L^\infty }$ space. In this paper we establish, by using Stroock and Varadhan's stochastic representation, a method which enables us to construct solutions with singularities of second order equations with semidefinite characteristic form. Our theorems are not probabilistic paraphrases of the results obtained in the theory of partial differential equations. In fact, each assumption of the theorems is much weaker than any assumption of corresponding known results.

References [Enhancements On Off] (What's this?)

  • [1] K. Amano, A necessary condition for hypoellipticity of degenerate elliptic-parabolic operators, Tokyo J. Math. 2 (1979), 111-120. MR 541900 (82h:35019)
  • [2] -, Hypoellipticity of a class of degenerate elliptic-parabolic operators, Comm. Partial Differential Equations 6 (1981), 903-916. MR 619750 (82h:35020)
  • [3] R. Beals and C. Fefferman, On hypoellipticity of second order operators, Comm. Partial Differential Equations 1 (1976), 73-85. MR 0397141 (53:1001)
  • [4] J.-M. Bony, Equivalence des diverses notions de spectre singulier analytique, Séminaire Goulaouic-Schwartz, 1976/77. MR 0650834 (58:31293)
  • [5] M. Derridj, Sur une class d'opérateurs différentiels hypoelliptiques à coefficients analytiques, Séminaire Goulaouic-Schwartz, 1970/71.
  • [6] A. Friedman, Stochastic differential equations and applications. I, II, Academic Press, New York, 1975, 1976.
  • [7] B. Helffer and C. Zuily, Non-hypoellipticité d'une classe d'opérateurs différentiels, C.R. Acad. Sci. Paris Sér. A-B 277 (1973), 1061-1063. MR 0338544 (49:3308)
  • [8] L. Hörmander, Pseudo-differential operators and hypoelliptic equations, Proc. Sympos. Pure Math., vol. 10, Amer. Math. Soc., Providence, R.I., 1967, pp. 138-183. MR 0383152 (52:4033)
  • [9] -, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147-171. MR 0222474 (36:5526)
  • [10] Y. Kannai, Hypoelliptic ordinary differential operators, Israel J. Math. 13 (1972), 106-134. MR 0346226 (49:10951)
  • [11] S. Kusuoka and D. W. Stroock, Applications of the Malliavin calculus. I, II, III (to appear).
  • [12] O. A. Oleĭnik and E. V. Radkevič, Second order equations with nonnegative characteristic form, Plenum, New York, 1973.
  • [13] R. S. Phillips and L. Sarason, Elliptic-parabolic equations of second order, J. Math. Mech. 17 (1967), 891-917. MR 0219868 (36:2942)
  • [14] M. Sato, M. Kashiwara and T. Kawai, Microfunctions and pseudo-differential equations, Lecture Notes in Math., vol. 287, Springer-Verlag, Berlin and New York, 1972, pp. 265-529. MR 0420735 (54:8747)
  • [15] D. Stroock and S. R. S. Varadhan, On degenerate elliptic parabolic operators of second order and their associated diffusions, Comm. Pure Appl. Math. 25 (1972), 651-713. MR 0387812 (52:8651)
  • [16] H. J. Sussmann, Orbits of families of vector fields and integrability of distributions, Trans. Amer. Math. Soc. 180 (1973), 171-188. MR 0321133 (47:9666)
  • [17] C. Zuily, Sur l'hypoelipticité des opérateurs différentiels d'ordre $ 2$ à coefficients réels, C.R. Acad. Sci. Paris Sér. A-B 277 (1973), 529-530. MR 0324196 (48:2548)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35H05, 35J70, 60J60

Retrieve articles in all journals with MSC: 35H05, 35J70, 60J60

Additional Information

Keywords: Degenerate elliptic-parabolic equations
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society